Woman taking pain killers and thinking about her hearing.

You might not recognize that there are consequences associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.

You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Surprisingly, younger men could be at greater risk.

What Studies Say About Hearing Loss And Pain Killers

A comprehensive, 30-year collaborative study was conducted involving researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 participants between the age of 40 and 74 which included lifestyle and health questions.

Researchers weren’t certain what to expect because the questionnaire was very diverse. After evaluating the data, they were surprised to find a solid connection between loss of hearing and over-the-counter pain relievers.

The data also revealed something even more alarming. Men who are 50 or under who frequently use acetaminophen were almost twice as likely to have hearing loss. Those who regularly used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing irreversible hearing loss.

Another unexpected thing that was revealed was that high doses taken once in a while were not as harmful for your hearing as low doses taken regularly.

We can’t be sure that the pain reliever actually was the cause of this hearing loss even though we can see a distinct connection. More research is needed to prove causation. But we really should rethink our use of these pain relievers after these compelling findings.

Current Theories About The Connection Between Hearing Loss And Pain Relievers

There are several theories as to why pain relievers might cause hearing loss which experts have come up with.

Your nerves communicate the sensation of pain to your brain. The flow of blood to a particular nerve is blocked by over-the-counter pain relievers. You then feel decreased pain as the regular pain signals are blocked.

There might also be a decrease of blood flow to the inner ear according to researchers. This blood provides vital nutrients and oxygen. When the flow is reduced for prolonged periods of time, cells become malnourished and die.

Acetaminophen, which showed the most significant link, could also decrease the production of a particular protein that helps shield the inner ear from loud noises.

What You Can do?

Perhaps the most significant point to consider is that men under 50 were more likely to suffer hearing impairment from pain relievers. This confirms that hearing loss doesn’t just affect the elderly. The steps you take when you’re younger can help protect your hearing as you age.

While we aren’t suggesting you completely stop taking pain relievers, you should recognize that there might be unfavorable repercussions. Take pain relievers as prescribed and decrease how often you use them if possible.

Seek out other pain relief options, including light exercise. It would also be a practical idea to increase the Omega-3 fat in your diet and minimize foods that cause inflammation. These practices have been shown to naturally lessen inflammation and pain while strengthening blood flow.

And finally, schedule an appointment with us for a hearing test. Don’t forget, hearing examinations are for individuals of all ages. The best time to begin talking to us about avoiding additional hearing loss is when you under 50.

Call Today to Set Up an Appointment

Why wait? You don't have to live with hearing loss. Call Us Today